Teenager’s Skin ‘Melts’ Off After Severe Reaction to Prescription Medication with Strict FDA Warning

News

The Los Angeles Unified School District is investigating a mental health clinic it works with after an alarming case where a student nearly lost her life.

She took medication prescribed to her by a doctor at the clinic and as a result, had a severe reaction.

She’s now speaking out with her father about her ordeal and warning other families.

“I hope none of you ever have to go through this.”

A fourteen year old girl, who never knew what hit her.

“I just want to get better.”

Treated at a Los Angeles burn unit after her skin started to bubble and blister.

The result of an extremely rare and severe skin disorder many have never heard of.

Dr. Peter Grossman says, “There are very few things outside of perhaps a burn injury that are as painful as Stevens Johnson Syndrome.”

All caused by a medication given to her by a psychiatrist with the best intentions despite strict FDA warnings about the potential risks.

Ashley Silverman says, “It’s like somebody’s setting you on fire.”

David Silverman says, “This stuff is toxic. I mean she almost died in there.”

“Why did you film this video?”

Ashley Silverman says, “um, I was initially going to post it on YouTube…”

It’s been nearly two months since Ashley Silverman was hospitalized with the fight of her life.

Like many adolescents, the North Hollywood High School freshman had struggled with mood swing

Ashley Silverman says, “Thought it was just a teenager kind of thing, I didn’t know you needed meds for it. I thought everyone went through the same thing.”

She says at the recommendation of an LAUSD counselor, she went to a
mental health clinic in North Hills that works with the school district.

There she began seeing a psychiatrist who prescribed to her a drug called Lamictal.

Ashley Silverman says, “The psychiatrist told me that, he, like, I have
Abnormal mood swings so then he prescribed that to stabilize it.” 

Lamictal is used to treat seizures, epilepsy, and bipolar disorder in people ages 16 and above. 

Ashley says she was diagnosed with none of those things. 

It comes with a Food and Drug Administration black box warning. The strictest warning the FDA can place on prescription drugs. Warning that “serious rashes requiring hospitalization and discontinuation of treatment have been reported in association with the use of Lamictal” including a risk of “Stevens-Johnsons Syndrome in a very small percentage of cases.

Ashley’s dad, David, admits he didn’t do his research on the drug, and tells Fox 11, the psychiatrist reassured him.

David Silverman says, “The only thing I was told is that your daughter might get a little red rash on her cheeks, like a minor sunburn. That’s all I was told, there was no mention of Steven Johnsons, I had never heard of it before.”

After two weeks of taking the recommended dosage of Lamictal, the red rash appeared on Ashley’s face. 

Ashley Silverman says: “I woke up with a headache one morning, then the next day I had a fever that wouldn’t go down for two days.”

David Silverman says, “She got a little rash here, one night she had a 104 temperature, I thought she had the flu.”

Ashley went to the ER where her condition deteriorated and nobody
could diagnose her symptoms. So she was transferred to Children’s
Hospital LA where her skin began to have a severe reaction.

Ashley Silverman says, “At first it was just like spots on my face, then
They got down my neck, and then my chest, and then it started to bubble, and I felt burning a lot and I couldn’t move and I couldn’t see. I thought I was gonna die.” 

Doctors would diagnose Ashley with Stevens Johnson syndrome, the same syndrome mentioned in that FDA black box warning. 

It’s very rare and sometimes fatal condition. 

Ashley was immediately transferred to the burn unit at the LA County USC Medical Center and placed into intensive care. 

The teenager— now unconscious— unable to breathe or eat on her own— with tubes helping her do both.

It would be two weeks before she started to make an improvement.

“And I started getting a little rash on my cheeks.”)

She recorded this video from her hospital bed as she recovered showing the extent of the damage to her face and skin and emotional after a visit from her mother who flew in from Japan.

“I was supposed to go on the 26th to go see her, but I got stuck here
So she came to see me and I’m so happy she did that.”

“I know everybody here helped me so much…”

In this video filmed by family friend Dianne Elder, you can see the aftermath of the blisters all over Ashley’s arms and the palms of her hands.

Grossman says, “Lamictal has significant benefits for people who need it, but it also comes with a certain risk.”

Doctor Peter Grossman is the medical director of the Grossman Burn Center in West Hills.

He’s not involved with this case- but recently…

Grossman says, “We’ve seen a share of people who have taken Lamictal and have developed these exfoliative disorders where their top layer of skin starts shedding and falling off in sheets, and it’s alarming because of the medication-related causes of Stevens Johnson syndrome, I’m seeing more with Lamictal than I am with with other types of medications.”

“It got really scared.”

Dr. Grossman says studies show when taking Lamictal, children are almost three times more likely to develop SJS than adults are and while parents do have to educate themselves ultimately so do the doctors.

Grossman says, “The onus of responsibility lies with the physician, they’re the expert that parents are coming to. And that physician should know and should be able to relay that information.” 

David Silverman says, “I don’t think he’s a malicious guy, I think he’s
Just not informed.” 

Ashley’s dad says the psychiatrist did come to visit her in the hospital when she was at her worst. 

David Silverman says, “He just stood there in amazement and he said ‘i’ll take full responsibility for this. It’s my mistake.’” 

“I remember asking my dad if I was gonna die.” 

David Silverman says, “Parents better be very careful what they give their kids, and they’d better research it thoroughly. I didn’t do that. I took the advice of a professional.”

“I could have died. I’m happy i didn’t.”

And Fox 11 did reach out to the clinic to get their response to what happened with Ashley. 

They told me they cannot comment on her specific case but that they do report anything unusual to LA County Department of Mental Health and they cooperate with all investigations. 

Now as for LAUSD, in a statement to Fox 11, they said quote,

The LA Unified School District has a memorandum of understanding with the clinic for the provision of counseling services to students. Although we are not at liberty to comment on specific student matters, we are extremely alarmed by these photos and are fully investigating this matter. The safety and well being of all students remain our top priority.

Copyright 2019 Nexstar Broadcasting, Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Weather

More Forecast

Don't Miss